Nebraska, 2009

Hail in Nebraska, July 17, 2009

July 17, 2009 · NWS GID · 1 event in 1 county or zone

Scattered thunderstorms developed across south central Nebraska during the early morning hours, with an isolated strong thunderstorm in Dawson County, dropping penny size hail near Gothenburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed across south central Nebraska during the early morning hours, with an isolated strong thunderstorm in Dawson County, dropping penny size hail near Gothenburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 11:28 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 11:28 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1228 AM CDT FRI JUL 17 2009

.AVIATION...06Z TAF. VFR CONDITIONS ANTICIPATED THROUGH THE
FORECAST PERIOD. SURFACE HIGH PRESSURE WILL KEEP WINDS LIGHT
THROUGH MID TO LATE MORNING...BEFORE THEY INCREASE TO AROUND 10
KTS OUT OF THE NORTHWEST. MAY SEE SOME SCT HIGH CLOUDS TONIGHT
SPREADING EAST FROM CONVECTION OVER WESTERN NE...BUT ANY
SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WEST OF THE
KGRI TERMINAL THROUGH THE PERIOD. WILL SEE SOME SCT CLOUDS AROUND
4KFT DEVELOP LATE IN THE MORNING...WHICH WILL EVENTUALLY ERODE
AROUND SUNSET GIVING WAY TO JUST SOME HIGH CIRRUS CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT THU JUL 16 2009/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR FRIDAY AND FRIDAY EVENING AND TEMPERATURES
THROUGH THE PERIOD.

THUNDERSTORMS HAVE MOVED OUT OF THE FORECAST AREA EARLY THIS
AFTERNOON AND DESPITE SOME CLOUDS MOVING THROUGH THE FORECAST AREA
THIS AFTERNOON DO NOT EXPECT REDEVELOPMENT THIS EVENING. AS HIGH
PRESSURE BUILDS INTO THE FORECAST AREA TONIGHT...THE CLOUDS ACROSS
THE AREA THIS AFTERNOON SHOULD DISSIPATE DURING THE EVENING. THE
HIGH PRESSURE THAT BUILDS INTO THE AREA IS MUCH DRIER WITH DEW
POINTS IN SOUTH DAKOTA IN THE 40S. THE DEW POINTS WILL MODIFY
TONIGHT BUT EXPECT THAT DEW POINTS WILL DROP INTO THE 50S ACROSS THE
FORECAST AREA WHICH WILL ALLOW TEMPERATURES TO FALL INTO THE 50S TO
LOWER 60S TONIGHT. THE COOLER AIR IS EXPECTED TO CONTINUE ACROSS THE
AREA ON FRIDAY.

A WEAK UPPER LEVEL WAVE MOVES MAINLY TO THE WEST OF THE FORECAST
AREA FRIDAY AFTERNOON AND EVENING. WITH THIS THERE IS A CHANCE THERE
COULD BE A FEW THUNDERSTORMS DEVELOP IN THE WEST...BUT DO NOT EXPECT
MANY. THE EAST WILL REMAIN UNDER THE INFLUENCE OF THE HIGH PRESSURE
SYSTEM AND SHOULD REMAIN DRY. WITH THE SURFACE HIGH PRESSURE AROUND
DEW POINTS REMAIN LOWER AND FRIDAY NIGHT SHOULD ALSO BE ON THE
COOLER SIDE AS WELL WITH TEMPERATURES IN THE 50S.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. AN UPPER RIDGE ACROSS
THE WESTERN UNITED STATES WILL AMPLIFY EARLY IN THE PERIOD WITH
THE FORECAST AREA UNDER NORTHERLY FLOW MUCH OF THE WEEKEND. HIGH
PRESSURE WILL BE IN PLACE AT THE SURFACE ON SATURDAY...BUT WILL
GRADUALLY SHIFT TO THE EAST ON SUNDAY. THIS SHOULD BRING A MAINLY
DRY PERIOD FOR SATURDAY THROUGH SUNDAY AFTERNOON. THE RIDGE BEGINS
TO GET KNOCKED DOWN SUNDAY NIGHT INTO MONDAY AS WAVES MOVE THROUGH
THE RIDGE. THE LOW LEVEL JET ALSO INCREASES SUNDAY NIGHT AS H85
WARM AIR ADVECTION SPREADS ACROSS THE FORECAST AREA...SO WILL
CARRY A SMALL POP FOR SUNDAY NIGHT.

ANOTHER WAVE THEN MOVES ACROSS ON MONDAY WHICH ALSO PUSHES A FRONTAL
BOUNDARY INTO THE CENTRAL PLAINS.  THIS WILL BRING A CHANCE OF
THUNDERSTORMS FOR MONDAY INTO MONDAY NIGHT.  HOW QUICKLY THE
BOUNDARY MOVES ACROSS IS STILL IN QUESTION WITH THE LATEST 12Z GFS
SHOWING IT COULD MOVE ACROSS BY LATER MONDAY NIGHT...HOWEVER THE 00Z
ECMWF STILL HAD IT MOVING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS TUESDAY MORNING.  WILL NOT REMOVE THE SMALL POP FOR
TUESDAY YET...BUT IF MORE MODELS BEGIN TO AGREE WITH THE 12Z
GFS...EVEN THE SMALL POP ON TUESDAY MAY BE TOO MUCH.

CONFIDENCE AGAIN DIMINISHES TOWARDS THE END OF THE PERIOD WITH THE
MEDIUM RANGE MODELS HAVING DIFFICULTY IN HANDLING ANY WAVES MOVING
THROUGH THE UPPER LEVEL NORTHWESTERLY FLOW.  WILL KEEP IT DRY FOR
NOW ON WEDNESDAY AND THURSDAY...THOUGH THERE ARE SOME SIGNS IN THE
12Z GFS THAT A FRONTAL BOUNDARY MAY AGAIN MOVE INTO THE AREA TOWARDS
THE END OF THE EXTENDED PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 16, 2:28 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT THU JUL 16 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
328 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF A KEARNEY
NEBRASKA TO BELOIT KANSAS LINE FRIDAY AFTERNOON INTO FRIDAY
NIGHT. THE ENTIRE OUTLOOK AREA HAS A CHANCE FOR THUNDERSTORMS
SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
July 17, 1:16 AM CST
Where
Dawson County, 4.04 mi NNW of Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.980, -100.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187008.